NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 5, 6:14 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Jan 5, 6:14 AM EST, 1 hour 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
614 AM EST Sun Jan 5 2025
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 313 AM EST Sun Jan 5 2025
Key Messages:
1. Precipitation beings as a wintry mix this morning, gradually
changing to rain through the afternoon and evening. Impacts of
snow/ice accumulation will be mainly north of I-40 and west of
I-81.
2. High winds in the mountains and adjacent foothills tonight
into early Monday morning.
Discussion:
The main changes to the previous forecast were to add the northern
TN mountains to the Winter Weather Advisory, given the potential
for up to one inch of snow/sleet and up to a tenth of an inch of
ice accumulation, mainly for higher elevations in Carter and
Johnson counties. A High Wind Warning has been issued for portions
of the mountains previously in a Watch, and a Wind Advisory has
been issued for mountain zones not previously in a Watch.
A cold air mass is in place across the area this morning, with
most locations in the 20s. Precip on radar is about to enter the
Cumberland Plateau, but obs across Middle TN show no sites
reporting precip at the surface, so this initial round will be
mainly virga. As the low levels moisten from the top down,
evaporative cooling will maintain cold temperatures, and
strengthening isentropic lift will increase precip rates later
this morning, after 12Z. Snow, sleet, and freezing rain are all
possible at onset. A surge of warm air aloft will gradually spread
northward through the day and change precip to rain in southern
sections and snow to freezing rain north of I-40. How quickly
surface temperatures warm will be the big question and will affect
how much ice accumulation occurs. The models tend to be too quick
to erode the cold near-surface layer, so the expectation is that
up to a tenth of an inch of ice will be possible north of I-40 and
west of I-81. Confidence of impacts remains highest in the KY
border counties of TN and VA, with lowering confidence to the
south and east. The northward push of warm air should change all
precip to rain this evening, and a line of moderate to locally
heavy rain will accompany the cold frontal passage overnight.
Ahead of the cold front, a tight pressure gradient and strong
southerly LLJ will create windy conditions in the East TN
mountains. The previous forecast of gusts up to 60 mph continues
to look reasonable, so the High Wind Watch has been upgraded to a
Warning, with an Advisory hoisted for the northeast TN mountains.
Some areas outside the mountains may have wind gusts up to 30 mph.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 313 AM EST Sun Jan 5 2025
Key Messages:
1. Secondary shot of wintry precip Monday with a brisk frontal
passage. Winds increase behind frontal passage later Monday and
Monday night. Another Wind Advisory possible late Monday to Tuesday
morning.
3. Colder and dry mid-week.
4. Another possibility for wintry precipitation next Friday
afternoon into Saturday.
Discussion:
The cold upper level low behind the developing big winter weather
storm today will cross the Ohio and Tennessee Valleys Monday, and
its cold core will bring colder air aloft to switch the rain back to
wintry precipitation Monday before it all lifts into the Mid
Atlantic region Tuesday. Early in the morning the surface low will
be right over east Tennessee. Temperatures will be warm enough for
all rain mostly upper 30s to mid 40s. Temperatures will start
falling after sunrise from west to east. By late morning most of the
plateau and the western southwest Virginia counties will already be
in the 30s. The rain is expected to switch to snow mid to late
morning plateau and western part of southwest Virginia. Then switch
from early to mid afternoon across the remainder of east Tennessee
and southwest Virginia as temperatures fall into the low and mid 30s
by sunset. Snowfall amounts will be light over the lower elevations
mainly trace amounts to a few tenths with the wet ground from the
overnight rainfall. Higher elevations of southwest Virginia and east
Tennessee may see an inch or two and the highest elevations up to 3
inches in the Smoky Mountains. Northwest winds will be gusty again
Monday night and Tuesday morning which may be near advisory levels
Zonal flow aloft above the cold air will keep the weather pattern
quiet Tuesday through Thursday but temperatures through the week
will be 10 to as much as 15 degrees below normal. Highs will be in
the 30s with lows in the teens to mid 20s. The coldest night should
be Wednesday night.
Thursday night lower pressure over the western Gulf will slide east
across the lower Mississippi Valley and spread moisture northeast
into the Tennessee Valley Friday. With the cold air entrenched over
the region the precipitation should be snow. It will start late in
the morning and continue Friday and overnight into Saturday. Later
Saturday it should become more showery and mix with some rain
southern areas. Its too early to know snowfall amounts but most
lower elevation locations could see one or two inches and higher
amounts in the mountains. This system will need to be watched in
this cold pattern. Temperature forecasts tend to moderate as they
get closer. The flow aloft will be out of the southwest which should
warm the upper atmosphere and also could warm the surface before the
moisture gets deep enough. Temperatures will stay about 10 degrees
below normal with highs in the 30s Friday and Saturday but a couple
degrees warmer Sunday with some sunshine and no precipitation.
&&
.AVIATION...
(12Z TAFS)
Issued at 613 AM EST Sun Jan 5 2025
Precip will spread into the area in the next few hours as a
wintry mix through the morning and early afternoon, changing over
to all rain through the afternoon from south to north. Main
impacts will be at TRI where SN is expected to change to FZRA then
to RA by evening. Precip today will be light, with a line of
heavier rain arriving around midnight at CHA, which will lower
vis/cigs to at least MVFR with moderate rain. LLWS is also
expected tonight as a strong LLJ develops.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 45 39 44 25 / 50 100 10 0
Knoxville McGhee Tyson Airport, TN 39 37 45 23 / 80 100 30 10
Oak Ridge, TN 36 33 45 22 / 80 100 40 0
Tri Cities Airport, TN 36 34 45 20 / 80 100 90 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
for Anderson-Bledsoe-Campbell-Claiborne-Grainger-Hancock-
Hawkins-Morgan-Rhea-Roane-Scott TN-Union.
Winter Weather Advisory from 10 AM EST /9 AM CST/ this morning
to 7 PM EST /6 PM CST/ this evening for Hamblen-Jefferson-
Johnson-Knox-Loudon-Meigs-Northwest Carter-Sequatchie-
Southeast Carter-Sullivan.
Wind Advisory from 7 PM this evening to 7 AM EST Monday for
Johnson-Southeast Carter.
High Wind Warning from 7 PM this evening to 7 AM EST Monday for
Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
Mountains-Southeast Greene-Southeast Monroe-Unicoi.
VA...Winter Weather Advisory from 10 AM this morning to 7 PM EST this
evening for Lee-Russell-Scott VA-Washington VA-Wise.
&&
SHORT TERM...DGS
LONG TERM....TD
AVIATION...DGSSpecial weather statement, Jan 5, 3:42 AM EST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Morristown TN
342 AM EST Sun Jan 5 2025
NCZ060-061-TNZ040>045-071>074-085>087-098>102-052000-
Cherokee-Clay-Northwest Cocke-Cocke Smoky Mountains-
Northwest Greene-Southeast Greene-Washington TN-Unicoi-
Northwest Blount-Blount Smoky Mountains-North Sevier-
Sevier Smoky Mountains-McMinn-Northwest Monroe-Southeast Monroe-
Marion-Hamilton-Bradley-West Polk-East Polk-
Including the cities of Andrews, Marble, Topton, Hiawasse Dam,
Murphy, Unaka, Violet, Shooting Creek, Brasstown, Hayesville,
Tusquitee, Bybee, Newport, Hartford, Greeneville, Cedar Creek,
Johnson City, Erwin, Unicoi, Limestone Cove, Happy Valley,
Maryville, Alcoa, Cades Cove, Harrisburg, Kodak, McMahan,
Sevierville, Seymour, Pigeon Forge, Elkmont, Gatlinburg, Athens,
Clear Water, Dentville, Etowah, Sweetwater, Madisonville,
Bullet Creek, Citico, Coker Creek, South Pittsburg,
Haletown (Guild), Jasper, Martin Springs, Whitwell,
Powells Crossroads, Monteagle, Chattanooga, Lookout Mountain,
Signal Mountain, Cleveland, Tasso, Conasauga, Archville, Benton,
Parksville, Reliance, Big Frog Mountain, Ducktown, and Turtletown
342 AM EST Sun Jan 5 2025 /242 AM CST Sun Jan 5 2025/
...Light Wintry Mix Expected This Morning and Early Afternoon...
A light wintry mix of snow, sleet, and freezing rain is expected
across the area this morning and early afternoon. While
significant snow or ice accumulation is not expected, a light
glaze of ice may result in slick roads, especially on bridges and
overpasses. Any remaining freezing rain will transition to rain
through the afternoon as temperatures rise above freezing.
Drivers should use caution and only travel if necessary this
morning through the early afternoon.